I have had extremely painful lymph nodes in the left part of my neck under the jaw line for about three months. I had an MRI done that showed numerous enlarged lymph nodes. I have also seen an infectious disease doctor to rule out many possible viruses.
I had thyroid cancer and had my whole thyroid removed 6 months before the pain started, so I had also been on synthroid for six months. I went to a thyroid specialist doctor who saw that I never had the radioactive iodine scan or treatment, so he took me off the synthroid for almost 8 weeks to get my levels where they needed to be to proceed with the scan. During this period, the pain subsided and improved greatly. Then I had the first radio iodine scan and the pain sky rocketed in my left neck (same area), yet no large amount of thyroid tissue was found in the area. They decided to proceed with the treatment though, and after the full dose of radio iodine the pain in my left lymph nodes was unbearable, painful to talk, swallow, yawn, etc. It is about a week after the treatment and the pain has now improved, but it still there. I feel there is definitely a strong correlation between the enlarged and painful lymph nodes and my thyroid (or lack thereof), I just don't know what it is.
Can synthroid cause painful lymph nodes? I know there is a lot of iodine in synthroid, and obviously in the radio iodine treatment as well, can excess iodine cause this problem? Is there any disease I could have, even though I no longer have a thyroid that could be causing these problems? Help Please!!!! My doctor told me to use google scholar for ideas, he had no ideas!!!
Well - I am not a whiz at this at all, but saw the worry in your post. I know helsurf (a member who had thyroid cancer) experienced pain in her chest when they gave the RAI treatment after TT. The doctor explained it was uptake in the lungs. My first thought would be that they did not give you the RAI treatment after surgery and now, the lymph nodes may be affected???? I in no way want to scare you, but, its one of many logical conclusions. I am shocked that your dr just said, no clue, google it!!! That is horrible!
Since you have now had the RAI treatment, you may want to suck on lemon heads or other sour candy as it may have affected your salavary glands. That I heard on this site. It is supposed to help speed the healing if the salavary glands are affected by the RAI treatment. The pain also can be lingering if the RAI is killing off the thyroid remanence??? I really don't know.
More should come with much better insight than me. I just wanted to make sure you know, your post has been read by at least one person. I hope you get answers!
I have been on Synthroid for a couple of years now because I had suffered from an auto-immune disease Hashimotos Thyroiditis. I and had two large nodgles that kept getting larger and the doctor thought that they where very suspisous for cancer although all of my fine needle biopsies were negative. I just had a complete Thyroidectomy 4 weeks ago, the pathology report came back reporting that I am cancer free, thank God!
I had some pain prior to surgery, and am still having a lot of pain on the left side of my neck. Because my Thyroid is now gone, I have been thinking it must be muscular pain. But now that I have read your post, I am now wondering if it could be my glands rather than muscle.
Have you done any research as of yet regarding Synthroid and lymph nodes problems?
Also, I was not aware of Synthroid having iodine, how much is too much iodine? My vitamins have iodine also.
I will begin doing some research regarding this, and will lbe ooking forward to anything you may find out about this aswell....
I have that too. I like how you put your thought into the iodine possibly being the connection to the nodes swelling. I too have problems with the RAI and recently had an MRI too to see if I had lymphoma. - All negative .
So, you say when you stopped your meds it was gone? I have an ablated thyroid - so I think trying that approach and stopping my meds is not a choice.
I found though - loading my food with either table salt - OR sea salt seems to shink them and decrease the pain alot.
Of course that would be controversail to what you put together on the iodine triggering the swelling.
It still is a mystery for me as well. When it flares - especially under alot of stress - I agree it is PAINFUL !!!
Have you had a test for Hashimoto? I tend to think this has to do with that side of the autoimmune stuff more so than any of the other things.
Sorry to hear you are going through the same mess! Yeh, when I stopped my meds it slowly got better, and the size of the lymph node decreased as well. I also was put on a low-iodine diet at this point too. I never had a test for Hashimoto, can a person without a thyroid have hashimoto? And I agree don't try stopping your meds, I only did to be able to receive the radioactive iodine and it was pretty awful since I don't have a thyroid. I am now going back on the meds, but am considering armour because it has a different make-up.
Sonflower- So weird, all of my pain is the left side of my neck too, I feel sorry for you that you are going through a similar thing, but it's nice to hear I am not the only one! I have tried to research a connection between synthroid and painful lymph nodes and have not found much. It is not listed as one of the side affects of the drug. Though I have found a decent amount of bloggers who are on synthroid and complain of similar pains (some on yahoo ask questions blog thing). I also found studies showing that other medication with high levels of iodine can cause inflamed lymph nodes, though usually in the arm pit area. And non of these lists of medications with high amounts of iodine ever mention synthroid. So I am not sure technically that synthroid has a "large" amount of iodine. And I am not sure how much is too much iodine, I found that levothyroxine (or synthroid) has 100mcg of iodine, and the RDA outline says the average human should get 150mcg a day. Though again, not sure at what point above the 150mcg would be considered "too much or excess" I did find though, that Armour, a substitute drug for synthroid only has 30.2 mcg of iodine.
If you take the 150mcg (which seems low on a daily intake) then you only have 50 to play with in a daily food diet.
I take Armour thyroid and to be honest - I didn't have the lymph node swelling when I took Synthroid - I didn't feel well on Synthroid and reamin very hypothyroid while on it - but the swelling was not part of that.
Since I started Armour I have the swelling and have had it since the beginning of treatment - so looking at that on a personal level - the theory you base on the iodine - that again - for me - says if I am on less I get swelling.
This is very interesting and I will look into that this weekend more. I think you are onto something - but not sure which way the pendelum is swinging.
Every time I take any medication with iodine in it my lymph nodes swell up under my arm and under my jaw. When I stop the treatment my lymph nodes goes back to normal. There is a connection between swollen lymph node and iodine.
I've read that iodine chelates lead, mercury and fluoride. Taking boron will neutralizes fluoride. The only thing know of to chelate lead is DMSA it also chelates mercury. If you are pulling mercury from your tissue but not taking something to bind to it so I can be expelled it will settle somewhere else in the body. This isn't good. So, check your dental work for amalgam before you decide to take iodine supplements.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.